Combination Laws for Scaling Exponents and Relation to the Geometry of Renormalization Operators

The Principle of Approximate Combination of Scaling Exponents
  • Rafael de la Llave
  • Arturo Olvera
  • Nikola P. PetrovEmail author


Renormalization group has become a standard tool for describing universal properties of different routes to chaos—period-doubling in unimodal maps, quasiperiodic transitions in circle maps, dynamics on the boundaries of Siegel disks, destruction of invariant circles of area-preserving twist maps, and others. The universal scaling exponents for each route are related to the properties of the corresponding renormalization operators.

We propose a Principle of Approximate Combination of Scaling Exponents (PACSE) that organizes the scaling exponents for different transitions to chaos. Roughly speaking, if the combinatorics of a transition is a composition of two simpler combinatorics, then the scaling exponents of the combined combinatorics is approximately equal to the product of the scaling exponents, both in the parameter space and in the configuration space, corresponding to each of these two combinatorics. We state PACSE quantitatively as precise asymptotics of the scaling exponents for combined combinatorics, and give convincing numerical evidence for it for each of the four dynamical systems mentioned above.

We propose an explanation of PACSE in terms of the dynamical properties of the renormalization operators—in particular, as a consequence of certain transversal intersections of the stable and unstable manifolds of the operators corresponding to different transition to chaos.


Universality Renormalization Scaling exponents Combined combinatorics Bifurcation 


  1. 1.
    Apte, A., Wurm, A., Morrison, P.J.: Renormalization and destruction of 1/γ 2 tori in the standard nontwist map. Chaos 13(2), 421–433 (2003) MathSciNetADSzbMATHCrossRefGoogle Scholar
  2. 2.
    Arioli, G., Koch, H.: The critical renormalization fixed point for commuting pairs of area-preserving maps. Commun. Math. Phys. 295(2), 415–429 (2010) MathSciNetADSzbMATHCrossRefGoogle Scholar
  3. 3.
    Arnol’d, V.I.: Small denominators. I. Mapping the circle onto itself. Izv. Akad. Nauk SSSR, Ser. Mat. 25, 21–86 (1961). Correction: 28, 479–480 (1964). English translation: Amer. Math. Soc. Transl. (2) 46, 213–284 (1965) MathSciNetGoogle Scholar
  4. 4.
    Brent, R.P.: Algorithms for Minimization Without Derivatives. Prentice-Hall, Englewood Cliffs (1973) zbMATHGoogle Scholar
  5. 5.
    Briggs, K.M.: The doubledouble homepage. URL
  6. 6.
    Chang, S.J., McCown, J.: Universal exponents and fractal dimensions of Feigenbaum attractors. Phys. Rev. A 30(2), 1149–1151 (1984) MathSciNetADSCrossRefGoogle Scholar
  7. 7.
    Christiansen, F., Cvitanović, P., Rugh, H.H.: The spectrum of the period-doubling operator in terms of cycles. J. Phys. A 23(14), L713–L717 (1990). This article also appears in J. Phys. A 23(22), L7135–L7175 (1990) ADSCrossRefGoogle Scholar
  8. 8.
    Collet, P., Eckmann, J.P.: Iterated Maps on the Interval as Dynamical Systems. Birkhäuser, Boston (1980) zbMATHGoogle Scholar
  9. 9.
    Collet, P., Eckmann, J.P., Koch, H.: On universality for area-preserving maps of the plane. Physica D 3(3), 457–467 (1981) MathSciNetADSzbMATHCrossRefGoogle Scholar
  10. 10.
    Collet, P., Eckmann, J.P., Koch, H.: Period doubling bifurcations for families of maps on R n. J. Stat. Phys. 25(1), 1–14 (1981) MathSciNetADSzbMATHCrossRefGoogle Scholar
  11. 11.
    de Faria, E., de Melo, W.: Rigidity of critical circle mappings. I. J. Eur. Math. Soc. 1(4), 339–392 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    de Faria, E., de Melo, W., Pinto, A.: Global hyperbolicity of renormalization for C r unimodal mappings. Ann. of Math. (2) 164(3), 731–824 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Cvitanović, P., Gunaratne, G.H., Vinson, M.J.: On the mode-locking universality for critical circle maps. Nonlinearity 3(3), 873–885 (1990) MathSciNetADSzbMATHCrossRefGoogle Scholar
  14. 14.
    De Carvalho, A., Lyubich, M., Martens, M.: Renormalization in the Hénon family. I. Universality but non-rigidity. J. Stat. Phys. 121(5–6), 611–669 (2005) MathSciNetADSzbMATHCrossRefGoogle Scholar
  15. 15.
    de la Llave, R., Olvera, A.: The obstruction criterion for non-existence of invariant circles and renormalization. Nonlinearity 19(8), 1907–1937 (2006) MathSciNetADSzbMATHCrossRefGoogle Scholar
  16. 16.
    de la Llave, R., Petrov, N.P.: Regularity of conjugacies between critical circle maps: an experimental study. Exp. Math. 11(2), 59–81 (2002) Google Scholar
  17. 17.
    de la Llave, R., Petrov, N.P.: Boundaries of Siegel disks—numerical studies of their dynamics and regularity. Chaos 18(3), 962–987 (2008) Google Scholar
  18. 18.
    de la Llave, R., Olvera, A., Petrov, N.P.: Universal scalings of universal scaling exponents. J. Phys. A 40(22), F427–F434 (2007) ADSzbMATHCrossRefGoogle Scholar
  19. 19.
    de la Llave, R., Olvera, A., Petrov, N.P.: A shadowing theorem for heteroclinic cycles with applications to properties of scaling exponents. Preprint (2010) Google Scholar
  20. 20.
    de Melo, W., van Strien, S.: One-Dimensional Dynamics. Springer, Berlin (1993) zbMATHGoogle Scholar
  21. 21.
    de Sousa Vieira, M.C.: Scaling factors associated with M-furcations of the 1−μ|x|z map. J. Stat. Phys. 53(5–6), 1315–1325 (1988) ADSzbMATHCrossRefGoogle Scholar
  22. 22.
    del Castillo-Negrete, D., Greene, J.M., Morrison, P.J.: Renormalization and transition to chaos in area preserving nontwist maps. Physica D 100(3–4), 311–329 (1997) MathSciNetADSzbMATHCrossRefGoogle Scholar
  23. 23.
    Derrida, B., Gervois, A., Pomeau, Y.: Iteration of endomorphisms on the real axis and representation of numbers. Ann. Inst. H. Poincaré Sect. A (N.S.) 29(3), 305–356 (1978) MathSciNetzbMATHGoogle Scholar
  24. 24.
    Derrida, B., Gervois, A., Pomeau, Y.: Universal metric properties of bifurcations of endomorphisms. J. Phys. A 12(3), 269–296 (1979) MathSciNetADSzbMATHCrossRefGoogle Scholar
  25. 25.
    Eckmann, J.P., Wittwer, P.: A complete proof of the Feigenbaum conjectures. J. Stat. Phys. 46(3–4), 455–475 (1987) MathSciNetADSzbMATHCrossRefGoogle Scholar
  26. 26.
    Eckmann, J.P., Koch, H., Wittwer, P.: A computer-assisted proof of universality for area-preserving maps. Mem. Am. Math. Soc. 47(289), vi+122 (1984) Google Scholar
  27. 27.
    Feigenbaum, M.J.: Quantitative universality for a class of nonlinear transformations. J. Stat. Phys. 19(1), 25–52 (1978) MathSciNetADSzbMATHCrossRefGoogle Scholar
  28. 28.
    Feigenbaum, M.J.: The universal metric properties of nonlinear transformations. J. Stat. Phys. 21(6), 669–706 (1979) MathSciNetADSzbMATHCrossRefGoogle Scholar
  29. 29.
    Feigenbaum, M.J., Kadanoff, L.P., Shenker, S.J.: Quasiperiodicity in dissipative systems: a renormalization group analysis. Physica D 5(2–3), 370–386 (1982) MathSciNetADSCrossRefGoogle Scholar
  30. 30.
    Finch, S.R.: Mathematical Constants. Cambridge University Press, Cambridge (2003) zbMATHGoogle Scholar
  31. 31.
    Forsythe, G.E., Malcolm, M.A., Moler, C.B.: Computer Methods for Mathematical Computations. Prentice-Hall, Englewood Cliffs (1977) zbMATHGoogle Scholar
  32. 32.
    Gaidashev, D.G.: Cylinder renormalization for Siegel discs and a constructive measurable Riemann mapping theorem. Nonlinearity 20(3), 713–741 (2007) MathSciNetADSzbMATHCrossRefGoogle Scholar
  33. 33.
    Gaidashev, D., Koch, H.: Renormalization and shearless invariant tori: numerical results. Nonlinearity 17(5), 1713–1722 (2004) MathSciNetADSzbMATHCrossRefGoogle Scholar
  34. 34.
    Gaidashev, D., Yampolsky, M.: Cylinder renormalization of Siegel disks. Exp. Math. 16(2), 215–226 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Ge, Y., Rusjan, E., Zweifel, P.: Renormalization of binary trees derived from one-dimensional unimodal maps. J. Stat. Phys. 59(5–6), 1265–1295 (1990) MathSciNetADSzbMATHCrossRefGoogle Scholar
  36. 36.
    Graczyk, J., Świątek, G.: Siegel disks with critical points in their boundaries. Duke Math. J. 119(1), 189–196 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Hardy, G.H., Wright, E.M.: An Introduction to the Theory of Numbers. Oxford University Press, Oxford (1990) Google Scholar
  38. 38.
    Herman, M.R.: Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. Inst. Hautes Études Sci. 49, 5–233 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Cambridge University Press, Cambridge (1995) zbMATHGoogle Scholar
  40. 40.
    Katznelson, Y., Ornstein, D.: The differentiability of the conjugation of certain diffeomorphisms of the circle. Ergod. Theory Dyn. Syst. 9(4), 643–680 (1989) MathSciNetzbMATHGoogle Scholar
  41. 41.
    Ketoja, J.A., Kurkijärvi, J.: Binary tree approach to scaling in unimodal maps. J. Stat. Phys. 75(3–4), 643–668 (1994) ADSzbMATHCrossRefGoogle Scholar
  42. 42.
    Khanin, K., Teplinsky, A.: Herman’s theory revisited. Invent. Math. 178(2), 333–344 (2009) MathSciNetADSzbMATHCrossRefGoogle Scholar
  43. 43.
    Koch, H.: Renormalization group fixed point associated with the breakup of golden invariant tori. Discrete Contin. Dyn. Syst. 11(4), 881–909 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Luque, A., Villanueva, J.: Computation of derivatives of the rotation number for parametric families of circle diffeomorphisms. Physica D 237(20), 2599–2615 (2008) MathSciNetADSzbMATHCrossRefGoogle Scholar
  45. 45.
    MacKay, R.S.: A renormalisation approach to invariant circles in area-preserving maps. Physica D 7(1–3), 283–300 (1983) MathSciNetADSzbMATHCrossRefGoogle Scholar
  46. 46.
    MacKay, R.S.: Renormalisation in Area-Preserving Maps. World Scientific, River Edge (1993) zbMATHCrossRefGoogle Scholar
  47. 47.
    Manton, N.S., Nauenberg, M.: Universal scaling behaviour for iterated maps in the complex plane. Commun. Math. Phys. 89(4), 555–570 (1983) MathSciNetADSzbMATHCrossRefGoogle Scholar
  48. 48.
    Mather, J.N.: Nonexistence of invariant circles. Ergod. Theory Dyn. Syst. 4(2), 301–309 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Moser, J.: A rapidly convergent iteration method and non-linear differential equations. II. Ann. Sc. Norm. Super. Pisa Cl. Sci. (3) 20, 499–535 (1966) Google Scholar
  50. 50.
    Olvera, A.: Contribucion al estudio de la aplicacion standard. Ph.D. thesis, UNAM (1988) Google Scholar
  51. 51.
    Olvera, A., Petrov, N.P.: Regularity properties of critical invariant circles of twist maps and their universality. SIAM J. Appl. Dyn. Syst. 7(3), 962–987 (2008) MathSciNetADSzbMATHCrossRefGoogle Scholar
  52. 52.
    Olvera, A., Simó, C.: The obstruction method and some numerical experiments related to the standard map. In: Periodic Solutions of Hamiltonian Systems and Related Topics, Il Ciocco, 1986, pp. 235–244. Reidel, Dordrecht (1987) Google Scholar
  53. 53.
    Olvera, A., Simó, C.: An obstruction method for the destruction of invariant curves. Physica D 26(1–3), 181–192 (1987) MathSciNetADSzbMATHCrossRefGoogle Scholar
  54. 54.
    Ostlund, S., Rand, D., Sethna, J., Siggia, E.D.: Universal properties of the transition from quasiperiodicity to chaos in dissipative systems. Physica D 8(3), 303–342 (1983) MathSciNetADSzbMATHCrossRefGoogle Scholar
  55. 55.
    Shenker, S.J.: Scaling behavior in a map of a circle onto itself: empirical results. Physica D 5(2–3), 405–411 (1982) MathSciNetADSCrossRefGoogle Scholar
  56. 56.
    Shenker, S.J., Kadanoff, L.P.: Critical behavior of a KAM surface. I. Empirical results. J. Stat. Phys. 27(4), 631–656 (1982) MathSciNetADSCrossRefGoogle Scholar
  57. 57.
    Siegel, C.L.: Iteration of analytic functions. Ann. of Math. (2) 43, 607–612 (1942) MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Sinai, Y.G., Khanin, K.M.: Smoothness of conjugacies of diffeomorphisms of the circle with rotations. Usp. Mat. Nauk 44(1(265)), 57–82 (1989). English translation: Russ. Math. Surv. 44(1), 69–99 (1989) MathSciNetGoogle Scholar
  59. 59.
    Singer, D.: Stable orbits and bifurcation of maps of the interval. SIAM J. Appl. Math. 35(2), 260–267 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    Stark, J.: Smooth conjugacy and renormalisation for diffeomorphisms of the circle. Nonlinearity 1(4), 541–575 (1988) MathSciNetADSzbMATHCrossRefGoogle Scholar
  61. 61.
    Stirnemann, A.: Renormalization for golden circles. Commun. Math. Phys. 152(2), 369–431 (1993) MathSciNetADSzbMATHCrossRefGoogle Scholar
  62. 62.
    Stirnemann, A.: Existence of the Siegel disc renormalization fixed point. Nonlinearity 7(3), 959–974 (1994) MathSciNetADSzbMATHCrossRefGoogle Scholar
  63. 63.
    Stirnemann, A.: A renormalization proof of Siegel’s theorem. Nonlinearity 7(3), 943–958 (1994) MathSciNetADSzbMATHCrossRefGoogle Scholar
  64. 64.
    Stoer, J., Bulirsch, R.: Introduction to Numerical Analysis. Springer, Berlin (1993) zbMATHGoogle Scholar
  65. 65.
    Stirnemann, A.: Towards an existence proof of MacKay’s fixed point. Commun. Math. Phys. 188(3), 723–735 (1997) MathSciNetADSzbMATHCrossRefGoogle Scholar
  66. 66.
    The GMP home page. URL
  67. 67.
    Tresser, C., Coullet, P.: Itérations d’endomorphismes et groupe de renormalisation. C. R. Acad. Sci. Paris Sér. A–B 287(7), A577–A580 (1978) MathSciNetGoogle Scholar
  68. 68.
    Vilela Mendes, R.: Critical point dependence of universality in maps of the interval. Phys. Lett. A 84(1), 1–3 (1981) MathSciNetADSCrossRefGoogle Scholar
  69. 69.
    Widom, M.: Renormalization group analysis of quasiperiodicity in analytic maps. Commun. Math. Phys. 92(1), 121–136 (1983) MathSciNetADSzbMATHCrossRefGoogle Scholar
  70. 70.
    Wilson, K.G.: Renormalization group and critical phenomena. I. Renormalization group and the Kadanoff scaling picture. Phys. Rev. B 4(9), 3174–3183 (1971) ADSzbMATHCrossRefGoogle Scholar
  71. 71.
    Yampolsky, M.: Hyperbolicity of renormalization of critical circle maps. Publ. Math. Inst. Hautes Études Sci. 96 (2002), 1–41 (2003) Google Scholar
  72. 72.
    Yampolsky, M.: Renormalization horseshoe for critical circle maps. Commun. Math. Phys. 240(1–2), 75–96 (2003) MathSciNetADSzbMATHCrossRefGoogle Scholar
  73. 73.
    Yoccoz, J.C.: Conjugaison différentiable des difféomorphismes du cercle dont le nombre de rotation vérifie une condition diophantienne. Ann. Sci. École Norm. Sup. (4) 17(3), 333–359 (1984) MathSciNetzbMATHGoogle Scholar
  74. 74.
    Yoccoz, J.C.: Il n’y a pas de contre-exemple de Denjoy analytique. C. R. Acad. Sci. Paris Sér. I Math. 298(7), 141–144 (1984) MathSciNetzbMATHGoogle Scholar
  75. 75.
    Yoccoz, J.C.: Analytic linearization of circle diffeomorphisms. In: Dynamical Systems and Small Divisors, Cetraro, 1998. Lecture Notes in Math., vol. 1784, pp. 125–173. Springer, Berlin (2002) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Rafael de la Llave
    • 1
  • Arturo Olvera
    • 2
  • Nikola P. Petrov
    • 3
    Email author
  1. 1.Department of MathematicsUniversity of TexasAustinUSA
  2. 2.IIMAS-UNAMFENOMECMéxicoMexico
  3. 3.Department of MathematicsUniversity of OklahomaNormanUSA

Personalised recommendations